Alert archive / Mississippi / Tornado Warnings in 2005

Tornado Warning 55, NWS New Orleans, LA

May 29, 2005Hancock County, Mississippi

NWS New Orleans, LA issued this tornado warning at May 29, 2005, 3:36 PM CDT for Hancock County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2005, 3:36 PM CDT (20:36 UTC)
Expired
May 29, 2005, 4:02 PM CDT
In force
26 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Hancock County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 8:00 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.6 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2005-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 795 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2005-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
795 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 292036
TORLIX
MSC045-292100-
/O.NEW.KLIX.TO.W.0055.050529T2036Z-050529T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
336 PM CDT SUN MAY 29 2005

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  HANCOCK COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITIES OF...WAVELAND...DIAMONDHEAD...BAY ST.
  LOUIS

* UNTIL 400 PM CDT

* AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR WAVELAND...
  MOVING EAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  DIAMONDHEAD BY 345 PM CDT
  BAY ST. LOUIS BY 350 PM CDT

STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY
BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN
THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST
LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS.

LAT...LON 3023 8952 3039 8952 3040 8934 3037 8934
      3032 8931 3028 8936 3027 8940 3025 8941
      3024 8940 3022 8943

$$
1 follow-up statement
000 
WWUS54 KLIX 292102
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
403 PM CDT SUN MAY 29 2005

MSC045-292113-
/O.EXP.KLIX.TO.W.0055.000000T0000Z-050529T2100Z/
HANCOCK MS-
403 PM CDT SUN MAY 29 2005

...THE TORNADO WARNING FOR HANCOCK COUNTY EXPIRED AT 400 PM CDT...

LAT...LON 3023 8952 3039 8952 3040 8934 3037 8934
      3032 8931 3028 8936 3027 8940 3025 8941
      3024 8940 3022 8943

$$

24

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at May 29, 8:30 AM CDT, 7 hours 6 minutes earlier.

Area forecast discussion, May 29, 8:30 AM CDT, 7 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
830 AM CDT SUN MAY 29 2005

.UPDATE...
QUICK UPDATE OF ZONES TO INCLUDE SEVERE THUNDERSTORM WATCH IN EFFECT
FOR ENTIRE FORECAST AREA THROUGH 400 PM INCLUDING THE COASTAL WATERS.
LARGE AREA OF STORMS OVER SW LA AT THIS TIME HEADING THIS WAY AS
WELL AS MORE ACTIVITY BEGINNING TO DEVELOP AHEAD OF THE MAIN LINE
ACROSS SC LA. WILL MAKE FOR AN INTERESTING/WET AFTERNOON.

&&

.DISCUSSION...
COMPARATIVELY SPEAKING...MONDAY WILL BE BY FAR THE WETTEST DAY
BETWEEN TODAY AND MEMORIAL DAY. COULD HAVE EASILY WENT WITH 100%
COVERAGE FOR MEMORIAL DAY BUT DECIDED TO KEEP IT CATEGORICAL
NORTH AND LIKELY SOUTH SINCE IT SHOULDNT RAIN ALL DAY BUT A
GOOD PORTION OF IT. MID LEVEL RIDGING THAT HAS BROUGHT DROUGHT
CONDITION WILL BE FORCED TO THE EAST FOR THE NEXT SEVERAL DAYS
BUT SHOULD STILL SHOW ITSELF OVER THE EASTERN MOST PORTION OF THE
AREA AND POPS HAVE BEEN CONFIGURED WITH THIS IN MIND. TODAY WILL
SHOW THAT TRANSITION TAKING PLACE. SH/TS BEGINNING TO FIRE THIS
MORNING IN RESPONSE TO A STRONG SHORT WAVE MOVING NORTH OF THE
AREA AND THE LEFT FRONT QUAD OF A MODERATE JET BEGINNING TO NOSE
INTO THE AREA FROM THE SW. SH/TS WILL CONTINUE TO INCREASE
THROUGH THE DAY TODAY WITH A FEW POSSIBLY ACHIEVING SEVERITY
ESPECIALLY IF THEY CAN TAKE ADVANTAGE OF ANY STRONG HEATING.
THE UNUSUALLY STRONG UPPER LOW MOVING EAST THIS MORNING ACROSS
NORTHERN MEXICO WILL BE RESPONSIBLE FOR EJECTING THESE SHORT WAVES
IN THE MID LEVELS ACROSS THE REGION FOR THE NEXT SEVERAL DAYS.

A SFC FRONT SFC REFLECTION OF THE MID LEVEL LOW WILL BE MOVING
INTO THE AREA BEFORE BECOMING STATIONARY KEEPING A FOCUSING
MECHANISM ACROSS THE AREA AFTER MONDAY. THIS SHOULD BE GOOD FOR US
SINCE WE NEED SEVERAL DAYS OF RAIN. THE STRONGEST RAIN MAKING
PROCESSES WILL BE HERE UNFORTUNATELY FOR MEMORIAL DAY BUT I THINK WE
WILL TAKE WHAT WE CAN WHEN IT DECIDES TO OCCUR.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  84  69  83  70 /  80  50  80  60
BTR  85  71  83  72 /  60  50  80  50
MSY  87  75  85  73 /  40  50  70  40
GPT  88  74  84  72 /  30  50  60  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.

&&

17/8

In the hours before

Special weather statement, May 29, 10:56 AM CDT, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1056 AM CDT SUN MAY 29 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-291800-
AMITE MS-ASCENSION LA-ASSUMPTION LA-EAST BATON ROUGE LA-
EAST FELICIANA LA-HANCOCK MS-HARRISON MS-IBERVILLE LA-JACKSON MS-
LIVINGSTON LA-LOWER JEFFERSON LA-LOWER LAFOURCHE LA-
LOWER PLAQUEMINES LA-LOWER ST. BERNARD LA-LOWER TERREBONNE LA-
ORLEANS LA-PEARL RIVER MS-PIKE MS-POINTE COUPEE LA-ST. CHARLES LA-
ST. HELENA LA-ST. JAMES LA-ST. JOHN THE BAPTIST LA-ST. TAMMANY LA-
TANGIPAHOA LA-UPPER JEFFERSON LA-UPPER LAFOURCHE LA-
UPPER PLAQUEMINES LA-UPPER ST. BERNARD LA-UPPER TERREBONNE LA-
WALTHALL MS-WASHINGTON LA-WEST BATON ROUGE LA-WEST FELICIANA LA-
WILKINSON MS-
1056 AM CDT SUN MAY 29 2005

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 PM CDT...

A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL BE SPREADING ACROSS
MUCH OF EAST-CENTRAL AND SOUTHEAST LOUISIANA...SOUTHERN AND COASTAL
MISSISSIPPI THROUGH THE EARLY AFTERNOON HOURS. WHILE THE MAIN
CONCERNS WILL BE MUCH NEEDED RAINFALL...SOME STORMS WILL BE CAPABLE
OF PRODUCING LARGE HAIL BETWEEN PENNY AND HALF DOLLAR SIZES...WIND
GUSTS BETWEEN 40 AND 60 MPH AND OCCASIONAL TO FREQUENT LIGHTNING FROM
11 AM THROUGH 1 PM. RAINFALL MAY BECOME LOCALLY HEAVY BUT DUE TO
EXTENSIVE DRY CONDITIONS...FLOODING IS NOT ANTICIPATED. ENSURE STORM
DRAINS ARE CLEARED OF DEBRIS TO ALLOW FOR ADEQUATE DRAINAGE.

STAY TUNED TO LOCAL TV...RADIO AND NOAA WEATHER RADIO FOR THE LATEST
STATEMENTS AND POSSIBLE WARNINGS THROUGHOUT THIS BUSY WEATHER DAY.

24
Local storm report, May 29, 12:34 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1234 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TSTM WND DMG     MAGNOLIA                31.15N 90.46W
05/29/2005                   PIKE               MS   EMERGENCY MNGR

            REPORTED TREES DOWN IN AND NORTH OF MAGNOLIA.

&&

RICKS
Special weather statement, May 29, 12:57 PM CDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1257 PM CDT SUN MAY 29 2005

LAZ034>040-046>050-056>070-MSZ068>070-080-291815-
AMITE MS-ASCENSION LA-ASSUMPTION LA-EAST BATON ROUGE LA-
EAST FELICIANA LA-HANCOCK MS-IBERVILLE LA-LIVINGSTON LA-
LOWER JEFFERSON LA-LOWER LAFOURCHE LA-LOWER PLAQUEMINES LA-
LOWER ST. BERNARD LA-LOWER TERREBONNE LA-ORLEANS LA-PIKE MS-
POINTE COUPEE LA-ST. CHARLES LA-ST. HELENA LA-ST. JAMES LA-
ST. JOHN THE BAPTIST LA-ST. TAMMANY LA-TANGIPAHOA LA-
UPPER JEFFERSON LA-UPPER LAFOURCHE LA-UPPER PLAQUEMINES LA-
UPPER ST. BERNARD LA-UPPER TERREBONNE LA-WASHINGTON LA-
WEST BATON ROUGE LA-WEST FELICIANA LA-WILKINSON MS-
1257 PM CDT SUN MAY 29 2005

...SEVERE THUNDERSTORM WATCH NUMBER 347 HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR SOUTHEAST
LOUISIANA AND SOUTWEST MISSISSIPPI HAS BEEN CANCELLED.

THE FOLLOWING PARISHES IN LOUISIANA ARE NO LONGER IN THE WATCH...
POINTE COUPEE...WEST FELICIANA...EAST FELICIANA...ST
HELENA...TANGIPAHOA...ST TAMMANY...LIVINGSTON...EAST BATON
ROUGE...WEST BATON ROUGE...IBERVILLE...ASCENSION...ASSUMPTION...ST
JAMES...ST JOHN THE BAPTIST...ST CHARLES...JEFFERSON...ORLEANS...ST
BERNARD...PLAQUEMINES...TERREBONNE AND LAFOURCHE.

IN MISSISSIPPI...THE FOLLOWING COUNTIES ARE NO LONGER IN THE WATCH...
WILKINSON...AMITE AND PIKE.

HANCOCK COUNTY MISSISSIPPI REMAINS IN WATCH NUMBER 347 UNTIL 4 PM BUT
WILL LIKELY BE CANCELLED IN THE NEXT HOUR.

24
Special weather statement, May 29, 1:59 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
159 PM CDT SUN MAY 29 2005

MSZ080-291900-
HANCOCK MS-
159 PM CDT SUN MAY 29 2005

SEVERE THUNDERSTORM WATCH NUMBER 347 IS NO LONGER IN EFFECT FOR
HANCOCK COUNTY MISSISSIPPI.

24
Special weather statement, May 29, 2:54 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
254 PM CDT SUN MAY 29 2005

LAZ034>040-046>050-056>065-MSZ077-080-292200-
ASCENSION LA-ASSUMPTION LA-EAST BATON ROUGE LA-EAST FELICIANA LA-
HANCOCK MS-IBERVILLE LA-LIVINGSTON LA-ORLEANS LA-PEARL RIVER MS-
POINTE COUPEE LA-ST. CHARLES LA-ST. HELENA LA-ST. JAMES LA-
ST. JOHN THE BAPTIST LA-ST. TAMMANY LA-TANGIPAHOA LA-
UPPER JEFFERSON LA-UPPER LAFOURCHE LA-UPPER PLAQUEMINES LA-
UPPER ST. BERNARD LA-UPPER TERREBONNE LA-WASHINGTON LA-
WEST BATON ROUGE LA-WEST FELICIANA LA-
254 PM CDT SUN MAY 29 2005

...STRONG THUNDERSTORMS DEVELOP ONCE AGAIN ACROSS THE AREA...

A VERY UNSTABLE AND UNSETTLED AIRMASS IN ADVANCE OF A STRONG UPPER
LEVEL DISTURBANCE APPROACHING THE AREA FROM THE TEXAS COAST CONTINUES
TO PRODUCE NEW THUNDERSTORM DEVELOPMENT THIS AFTERNOON.

AT 254 PM CDT...RADAR INDICATED THUNDERSTORMS RAPIDLY DEVELOPING FROM
LIVONIA TO BATON ROUGE TO NEAR NEW ORLEANS. OTHERS WERE RAPIDLY
DEVELOPING FROM MANDEVILLE TO CENTRAL HANCOCK COUNTY MISSISSIPPI.
MEANWHILE...SATELLITE IMAGERY INDICATED A DISTINCTIVE UPPER LEVEL LOW
PRESSURE SYSTEM MOVING ALONG THE TEXAS COASTAL PLAINS NEAR VICTORIA
TEXAS. THIS SYSTEM WILL MAKE CONDITIONS FAVORABLE FOR HEAVY RAINS AND
STRONG THUNDERSTORMS TO CONTINUE THROUGHOUT THE NIGHT AND INTO
MEMORIAL DAY.

IN THE SHORT-TERM EXPECT BRIEF HEAVY RAINS AND FREQUENT LIGHTNING
FROM MOST OF THE STORMS THIS AFTERNOON AND EVENING. WIND GUSTS TO 50
MPH CAN BE GENERATED AND SMALL HAIL MAY ALSO FALL FROM SOME OF THE
STRONGER STORMS. TOWARDS MIDNIGHT AND THROUGH DAYBREAK MONDAY...SOME
OF THE STORMS MAY ONCE AGAIN BECOME SEVERE WITH LARGER HAIL AND
DESTRUCTIVE WINDS. RAINFALL MAY PERSIST CONSIDERABLY LONGER AND POSE
A MINOR FLOOD THREAT FROM TRAINING EFFECTS.

STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS THROUGHOUT THE
REMAINDER OF THIS AFTERNOON AND DURING THE OVERNIGHT HOURS.

24
Local storm report, May 29, 3:16 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
316 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     TORNADO          15 N KILN               30.63N 89.43W
05/29/2005                   HANCOCK            MS   EMERGENCY MNGR

            SIGHTING OF A BRIEF TOUCHDOWN AND LIFTED BACK UP NEAR THE
            INTERSECTION OF HIGHWAY 603 AND 53 NEAR NECAISE.

0308 PM     FUNNEL CLOUD     5 NE DESTREHAN          30.01N 90.31W
05/29/2005                   ST. CHARLES        LA   EMERGENCY MNGR

            SPOTTED BY MOTORIST FROM THE I-310 BRIDGE LOOKING
            NORTHEAST. REPORTED AS DECENDING THEN LIFTED.

&&

RICKS

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 9:58 AM CDTSevere Thunderstorm WarningLIXJackson53 min
May 29, 12:39 PM CDTSevere Thunderstorm WarningLIXPearl River36 min
May 29, 3:56 PM CDTSevere Thunderstorm WarningLIXHarrison49 min
May 29, 4:20 PM CDTTornado WarningLIXHarrison28 min
May 29, 5:17 PM CDTSevere Thunderstorm WarningLIXWilkinson28 min
May 29, 5:40 PM CDTSevere Thunderstorm WarningLIXAmite, Wilkinson50 min
May 29, 5:49 PM CDTFlash Flood WarningLIXHancock, Harrison116 min
May 29, 6:19 PM CDTTornado WarningLIXAmite41 min
May 29, 6:50 PM CDTSevere Thunderstorm WarningLIXWilkinson55 min
May 29, 6:58 PM CDTTornado WarningLIXPike47 min

Nearby

Tornado Warnings in Mississippi, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.